Minnesota, 2001

Lightning Strike in Minnesota, June 13, 2001

June 13, 2001 · NWS MPX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 13, 3:00 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 13, 3:00 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 AM CDT WED JUN 13 2001

TWO MESOSCALE CONVECTIVE SYSTEMS ARE EVIDENT OVER SOUTH
DAKOTA/MINNESOTA WITH EVIDENCE OF MERGER OVER THE LAST HOUR OF
IMAGERY.  ACTIVE LIGHTNING AND HEAVY RAINFALL AREA IS JUST NORTH OF
CONVECTIVE CAP AREA WHERE ISENTROPIC UPGLIDE REACHES A MAXIMUM. WILL
CONTINUE EARLIER FLASH FLOOD WATCH UNTIL 9 AM AND LET DAYSHIFT TAKE
A LOOK AT CYONVECTIVE SITUATION LATER THIS MORNING.  BUSY SHIFT...END OF
DISCUSSION.

.MSP...NONE.
WET

In the hours before

Local storm report, Jun 13, 1:03 AM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
203 AM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    CEYLON                    MN   .75 INCH HAIL
06/12/01   MARTIN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1200 AM    ELMORE                    MN   .88 INCH HAIL
06/13/01   FARIBAULT                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1205 AM    CEYLON                    MN   WIND DAMAGE
06/13/01   MARTIN                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1230 AM    WALTERS                   MN   .75 INCH HAIL
06/13/01   FARIBAULT                      REPORTED BY LAW
                                          ENFORCEME.NT OFFICIAL.
Special weather statement, Jun 13, 3:00 AM CST, 2 hours 30 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-131630-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 AM CDT WED JUN 13 2001

...SEVERE WEATHER THREAT MAINLY LATER TODAY AND TONIGHT ACROSS MUCH
OF CENTRAL AND SOUTHERN MINNESOTA AND PART OF WESTERN WISCONSIN LATE
TODAY THROUGH TONIGHT...

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS CENTRAL AND SOUTH
CENTRAL MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN TODAY INTO
TONIGHT.  SOME CITIES INCLUDED IN THE SLIGHT RISK ARE THE TWIN
CITIES...ST. CLOUD...ALEXANDRIA...MANKATO...REDWOOD FALLS...
WILLMAR...RICE LAKE AND EAU CLAIRE WISCONSIN.

SCATTERED THUNDERSTORMS WILL CONTINUE EARLY THIS MORNING OVER
THE AREA...AND THERE IS A SLIGHT CHANCE SEVERAL OF THESE
THUNDERSTORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.  THESE
THUNDERSTORMS ARE EXPECTED TO DIMINISH LATER THIS MORNING...BUT
MORE ARE LIKELY TO REDEVELOP THIS AFTERNOON ACROSS WESTERN MINNESOTA
AND SWEEP ACROSS THE AREA TONIGHT.

ALTHOUGH THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL
AND DAMAGING STRAIGHT LINE WINDS...ISOLATED TORNADOES CAN NOT BE
RULED OUT THIS AFTERNOON IN WESTERN MINNESOTA. THE HIGHEST
PROBABILITY OF SEVERE WEATHER WILL BE LATE THIS AFTERNOON THROUGH
TONIGHT.

SPOTTERS AND EMERGENCY MANAGERS...SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION THIS MORNING...AND AGAIN LATER TODAY AND TONIGHT.

MBK
Special weather statement, Jun 13, 4:18 AM CST, 1 hour 12 minutes before
MNZ082-083-091-092-131100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
518 AM CDT WED JUN 13 2001

TORNADO WATCH NUMBER 414 THAT WAS IN EFFECT FOR A PART OF SOUTH ?
CENTRAL MINNESOTA INCLUDING MANKATO...FAIRMONT...BLUE EARTH AND ST.
JAMES HAS BEEN ALLOWED TO EXPIRE AT 5 AM.

SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA THIS
MORNING.

MBK
Local storm report, Jun 13, 5:23 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 AM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 AM    6 S DAWSON                MN   WIND DAMAGE
06/13/01   LAC QUI PARLE                  LARGE TREE BRANCHES
                                          DOWN. REPORTED BY STORM
                                          SPOTTER.

The radar

The Minneapolis radar (KMPX), 44 km away, was scanning. The volume nearest the first event began at 11:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Dakota

When
June 13, 5:30 AM CST
Where
Dakota County, Apple Vly
Property damage
$80,000
Reported by
BROADCAST MEDIA
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Lightning struck a gas line on the west side of Apple Valley, igniting a fire in 3 homes.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253883.